Strata of differentials of the second kind, positivity and irreducibility of certain Hurwitz spaces
Annales de l'Institut Fourier, Online first, 38 p.

We consider two applications of the strata of differentials of the second kind (all residues equal to zero) with fixed multiplicities of zeros and poles:

Positivity: In genus g=0 we show any associated divisorial projection to ¯ 0,n is F-nef and hence conjectured to be nef. We compute the class for all genus when the divisorial projection only forgets simple zeroes and show in these cases the genus g=0 projections are indeed nef.

Hurwitz spaces: We show the Hurwitz spaces of degree d, genus g covers of 1 with pure branching (one ramified point over the branch point) at all but possibly one branch point are irreducible if there are at least 3g+d-1 simple branch points or d-3 simple branch points when g=0.

Nous considérons deux applications des strates de différentielles de second type (tous les résidus sont égaux à zéro) avec des multiplicités fixes de zéros et de pôles :

Positivité : En genre g=0, nous montrons que tous les diviseurs de ¯ 0,n obtenus par projection de ces strates sont F-nef et donc conjecturalement nef. Nous calculons sa classe pour tous les genres lorsque la projection est divisorielle et n’oublie que des zéros simples. Dans ce cas, nous montrons que les projections en genre g=0 sont effectivement nef.

Espaces d’Hurwitz : Nous montrons que les espaces d’Hurwitz des revêtements de degré d de genre g au-dessus de 1 dont les ramifications sont pures (un unique point de ramification au dessus d’un point de branchement) à l’exception d’au plus un point de ramification sont irréductibles s’il existe au moins 3g+d-1 points de ramification simples ou d-3 de points de ramification simples lorsque g=0.

Online First:
DOI: 10.5802/aif.3497
Classification: 14C20,  14C25,  14E99,  30F30
Keywords: Riemann surfaces, Moduli spaces, Hurwitz spaces, Algebraic cycles, Birational geometry, Strata of differentials
Mullane, Scott 1

1 Institut für Mathematik Goethe-Universität Frankfurt Robert-Mayer-Str. 6-8 60325 Frankfurt am Main (Germany)
     author = {Mullane, Scott},
     title = {Strata of differentials of the second kind, positivity and irreducibility of certain {Hurwitz} spaces},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     year = {2022},
     doi = {10.5802/aif.3497},
     language = {en},
     note = {Online first},
TI  - Strata of differentials of the second kind, positivity and irreducibility of certain Hurwitz spaces
JO  - Annales de l'Institut Fourier
PY  - 2022
DA  - 2022///
PB  - Association des Annales de l’institut Fourier
N1  - Online first
UR  -
DO  - 10.5802/aif.3497
LA  - en
ID  - AIF_0__0_0_A65_0
ER  - 
%0 Unpublished Work
%T Strata of differentials of the second kind, positivity and irreducibility of certain Hurwitz spaces
%J Annales de l'Institut Fourier
%D 2022
%I Association des Annales de l’institut Fourier
%Z Online first
%R 10.5802/aif.3497
%G en
%F AIF_0__0_0_A65_0
Mullane, Scott. Strata of differentials of the second kind, positivity and irreducibility of certain Hurwitz spaces. Annales de l'Institut Fourier, Online first, 38 p.

[1] Arbarello, Enrico; Cornalba, Maurizio The Picard groups of the moduli spaces of curves, Topology, Volume 26 (1987), pp. 153-171

[2] Bainbridge, Matt; Chen, Dawei; Gendron, Quentin; Grushevsky, Samuel; Möller, Martin Compactification of strata of abelian differentials, Duke Math. J., Volume 167 (2018) no. 12, pp. 2347-2416

[3] Boissy, Corentin Connected components of the moduli space of meromorphic differentials, Comment. Math. Helv., Volume 90 (2015) no. 2, pp. 255-286 | Zbl

[4] Castravet, Ana-Maria; Tevelev, Jenia Hypertrees, Projections, and Moduli of Stable Rational Curves, J. Reine Angew. Math., Volume 675 (2013), pp. 121-180

[5] Chen, Dawei; Coskun, Izzet Extremal effective divisors on ¯ 1,n , Math. Ann., Volume 359 (2014) no. 3, pp. 891-908

[6] Clebsch, Alfred Zur Theorie der Riemann’schen Flächen, Math. Ann., Volume 6 (1873), pp. 216-230

[7] Eskin, Alex; Mirzakhani, Maryam Invariant and stationary measures for the SL(2,) action on Moduli space, Publ. Math., Inst. Hautes Étud. Sci., Volume 127 (2018) no. 1, pp. 95-324

[8] Eskin, Alex; Mirzakhani, Maryam; Mohammadi, Amir Isolation, equidistribution, and orbit closures for the SL(2,) action on Moduli space, Ann. Math., Volume 182 (2015) no. 2, pp. 673-721

[9] Farkas, Gavril; Pandharipande, Rahul The moduli space of twisted canonical divisors, J. Inst. Math. Jussieu, Volume 17 (2018) no. 3, pp. 615-672 (with an appendix by F. Janda, R. Pandharipande, A. Pixton, and D. Zvonkine)

[10] Fedorchuk, Maksym Semiampleness criteria for divisors on M ¯ 0,n (2014) (

[11] Filip, Simion Splitting mixed Hodge structures over affine invariant manifolds, Ann. Math., Volume 183 (2016) no. 2, pp. 681-713

[12] Gendron, Quentin; Tahar, Guillaume Différentielles à singularités prescrites (2017) (

[13] Gibney, Angela; Keel, Sean; Morrison, Ian Towards the ample cone of M ¯ g,n , J. Am. Math. Soc., Volume 15 (2002) no. 2, pp. 273-294

[14] Grushevsky, Samuel; Zakharov, Dmitry The double ramification cycle and the theta divisor, Proc. Am. Math. Soc., Volume 142 (2014) no. 12, pp. 4053-4064

[15] Harris, Joe; Morrison, Ian Moduli of curve, Graduate Texts in Mathematics, 187, Springer, 1998

[16] Keel, Sean Intersection theory of moduli space of stable n-pointed curves of genus zero, Trans. Am. Math. Soc., Volume 330 (1992) no. 2, pp. 545-574

[17] Klein, Felix Über Riemann’s Theorie de Algebraischen Functionen, Teubner, 1882

[18] Kluitmann, Paul Hurwitz action and finite quotients of braid groups, Braids (Santa Cruz, CA 1986) (Contemporary Mathematics), Volume 78, American Mathematical Society, 1988, pp. 299-325

[19] Liu, Fu; Osserman, Brian The irreducibility of certain pure-cycle Hurwitz spaces, Am. J. Math., Volume 130 (2008) no. 6, pp. 1687-1708

[20] McMullen, Curtis T. Billiards and Teichmüller curves on Hilbert modular surfaces, J. Am. Math. Soc., Volume 16 (2003) no. 4, pp. 857-885

[21] McMullen, Curtis T.; Mukamel, Ronen E.; Wright, Alex Cubic curves and totally geodesic subvarieties of moduli space, Ann. Math., Volume 185 (2017) no. 3, pp. 957-990 | Zbl

[22] Mullane, Scott On the effective cone of ¯ g,n , Adv. Math., Volume 320 (2017), pp. 500-519

[23] Mullane, Scott Effective divisors in ¯ g,n from abelian differentials, Mich. Math. J., Volume 67 (2018) no. 4, pp. 839-889

[24] Mullane, Scott On the effective cone of higher codimension cycles in ¯ g,n , Math. Z., Volume 295 (2020) no. 1, pp. 265-288

[25] Müller, Fabian The pullback of a theta divisor to ¯ g,n , Math. Nachr., Volume 286 (2013) no. 11-12, pp. 1255-1266

[26] Natanzon, Sergei M. Topology of 2-dimensional coverings and meromorphic functions on real and complex algebraic curves, Sel. Math. Sov., Volume 12 (1993) no. 3, pp. 251-291

[27] Opie, Morgan Extremal divisors on moduli spaces of rational curves with marked points, Mich. Math. J., Volume 65 (2016) no. 2, pp. 251-285

[28] Pixton, Aaron A nonboundary nef divisor on M ¯ 0,12 , Geom. Topol., Volume 17 (2013) no. 3, pp. 1317-1324 | Zbl

[29] Veech, William A. Gauss measures for transformations on the space of interval exchange maps, Ann. Math., Volume 115 (1982), pp. 201-242

[30] Vermeire, Peter A counterexample to Fulton’s conjecture on M ¯ 0,n , J. Algebra, Volume 248 (2002) no. 2, pp. 780-784

Cited by Sources: